MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE INC NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 16171111
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/29/2024
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2024 a transforaminal lateral interbody fusion was conducted at l4/s1.On (b)(6) 2024 it was discovered the screw shank separated at l4.No patient injuries were reported.No revision reportedly performed.
 
Additional Manufacturer Narrative
The device is in-situ, but images provided confirmed the complaint.Review of the images provided identified the tulip head on the left cranial side screw detached from the shank head.No root cause could be determined however review of the reported event, associated technique guide, complaint review, and radiographs provided suggest an incomplete assembly in-situ which can be the result of technique or anatomical obstruction.No additional investigation can be completed at this time.Should the device be returned for evaluation another record will be filed.Labeling review: "potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation." "warnings, cautions and precautions.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants." "patient education preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "pre-operative warnings.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "post-operative warnings.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." 9401879-en p-12/2018 h3 other text : device in-situ.
 
Additional Manufacturer Narrative
The device was received by nuvasive and the complaint was confirmed.Examination revealed the tulip was not attached to the shank with minor scratches and scrapes on the side of the ball head as well as a flat dent (chamfer) at the edge of the internal hex from forced contact.The tulip was inspected where a deep gouge was presented on the interior tulip surface adjacent to the shank port as well one of the split ring tips is fractured off and jammed caudally with an increase split gap over double the required amount.The damage observed indicates the screw was misaligned during the attempted in-situ assembly allowing the shank head to contact and damage both the tulip port surface and split ring causing damage to the retention features and subsequent separation and considered the root cause of the implant damage requiring revision.No additional investigation required.Manufacturing review: review of the device history records of all devices notes no material non-conformance¿s, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation." "warnings, cautions and precautions ¿the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants." "patient education preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "pre-operative warning¿care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "post-operative warnings¿damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." 9401879-en p-12/2018.
 
Event or Problem Description
On (b)(6) 2024 a patient underwent a transforaminal lumbar interbody fusion procedure from l4 to s1 and the surgery was completed without issue.On (b)(6) 2024 it was reported that it was discovered that the left l4 tulip had separated from the shank.No adverse patient consequences have been reported and no revision has been reported at this time.On (b)(6) 2024 a revision took place where the shank and tulip were removed.New or updated information is listed in h10.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key19089801
Report Number2031966-2024-00105
Device Sequence Number7071586
Product Code NKB
UDI-Device Identifier00887517587497
UDI-Public887517587497
Combination Product (Y/N)N
Initial Reporter CountryTC
PMA/510(K) Number
K223181
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number16171111
Device Lot NumberJP29080
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/19/2024
Supplement Date Received by Manufacturer06/27/2024
Initial Report FDA Received Date04/11/2024
Supplement Report FDA Received Date06/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
13177550
Patient Age39 YR
Patient SexMale
Patient RaceAsian